Vol. 296, No. 1, 2018

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 315: 1  2
Vol. 314: 1  2
Vol. 313: 1  2
Vol. 312: 1  2
Vol. 311: 1  2
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Temperedness of measures defined by polynomial equations over local fields

David Taylor, V. S. Varadarajan, Jukka Virtanen and David Weisbart

Vol. 296 (2018), No. 1, 227–256

We investigate the asymptotic growth of the canonical measures on the fibers of morphisms between vector spaces over local fields of arbitrary characteristic. For a single polynomial over , this is due to Igusa and Raghavan. For nonarchimedean local fields we use a version of the Łojasiewicz inequality which follows from work of Greenberg, together with the theory of the Brauer group of local fields to construct definite forms of arbitrarily high degree, and to transfer questions at infinity to questions near the origin. We then use these to generalize results of Hörmander on estimating the growth of polynomials at infinity in terms of the distance to their zero loci. Specifically, when a fiber corresponds to a noncritical value which is stable, i.e., remains noncritical under small perturbations, we show that the canonical measure on the fiber is tempered, which generalizes results of Igusa and Raghavan, and Virtanen and Weisbart.

Dedicated to the memory of Professor Jun-Ichi Igusa

algebraic geometry, local fields, tempered measures, invariant measures, semisimple Lie algebra
Mathematical Subject Classification 2010
Primary: 11G25, 14G20
Secondary: 11S31, 22E35
Received: 18 April 2017
Accepted: 27 April 2017
Published: 1 May 2018
David Taylor
Department of Mathematics
Los Angeles, CA
United States
V. S. Varadarajan
Department of Mathematics
Los Angeles, CA
United States
Jukka Virtanen
Department of Mathematics
Los Angeles, CA
United States
David Weisbart
Department of Mathematics
University of California, Riverside
Riverside, CA
United States